Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2023, 9:13 PM CDT for Reeves County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 9:13 PM CDT (02:13 UTC)
- Expired
- May 26, 2023, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
662
WUUS54 KMAF 270213
SVRMAF
TXC389-270300-
/O.NEW.KMAF.SV.W.0113.230527T0213Z-230527T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
913 PM CDT Fri May 26 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Reeves County in southwestern Texas...
* Until 1000 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located 15 miles south of
Orla, or 17 miles southwest of Mentone, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 19 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3162 10399 3170 10383 3137 10349 3125 10382
TIME...MOT...LOC 0213Z 319DEG 22KT 3161 10388
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
291 follow-up statement
463
WWUS54 KMAF 270229
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
929 PM CDT Fri May 26 2023
TXC389-270300-
/O.CON.KMAF.SV.W.0113.000000T0000Z-230527T0300Z/
Reeves TX-
929 PM CDT Fri May 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL REEVES COUNTY...
At 929 PM CDT, a severe thunderstorm was located 15 miles north of
Toyah, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 19 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3157 10397 3164 10377 3137 10349 3125 10382
TIME...MOT...LOC 0229Z 319DEG 22KT 3153 10380
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 26, 6:27 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Fri May 26 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 26 2023 Upper ridge extends from Mexico across SE NM and W TX to MN as a trough extends from WA down the West Coast. This trough will slowly grow east Saturday cutting the ridge in half separating the portion over the south plains from that over the Great Lakes. High temperatures Saturday will be well below normal in the upper 70s to mid 80s as thick cloud cover and rain chances keep the heat down. Lows mainly in the 60s tonight and Saturday night. Thunderstorms are likely this afternoon and tonight as have good moisture in place along with numerous boundaries... daytime heating... good CAPE and a weak shortwave coming across. However did have storms this morning move across the NE counties that may disrupt development. Do have an Enhanced Severe Wx risk today and tonight extending from Ern NM down across Eddy and Lea Co to Pecos Co. Potential for supercells with very large hail and a couple of tornadoes this afternoon and tonight. Thunderstorms will be likely again Saturday and Saturday night from the Davis Mountains southward and at this time are not expected to be as strong. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 26 2023 Weak ridging barely holds on over West Texas and SE NM late this weekend and into early next week. This will allow shortwaves to cut across the region and keep up precipitation chances each day with the higher chances focused more to the east over the western low rolling hills and southeast Permian Basin. Any shower activity that develops will likely be accompanied by thunderstorms given the time of year. With the upper level ridge not in full control, temperatures look to remain below normal through the extended. The normal high at KMAF for late May is around 91F, but as it stands we will have trouble reaching that number this weekend and into the middle of next week. Highs stay in the mid to nearly upper 80s. The normal hot spots, like the Pecos River Valley, Big Bend, and Presidio Valley stay warmer in the 90s each afternoon. Lows stay just below normal in the low to mid 60s for most. Areas to the west end up slightly cooler in the mid to upper 50s. && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Fri May 26 2023 VFR prevailing currently. Sct/Bkn cu field with bases b/w 4-6k ft AGL for all outside KCNM. Monitoring TS potential for all terminals through 06z with KHOB/KMAF potential for early morning convection pending evolution of storms over E NM through the Caprock west of KLUB. Expecting low cigs to MVFR to develop after 06z for all with KMAF/KHOB seeing best chc of coverage followed by KCNM/KINK. Elevated SE flow continuing through 05z before decay <12kts after. AMD possible pending TSRA and onset of lower cigs given timing and placement uncertainty in a chaotic environment. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 79 62 79 / 30 50 40 60 Carlsbad 63 83 61 87 / 30 40 30 40 Dryden 68 85 66 82 / 20 30 40 70 Fort Stockton 65 81 62 83 / 30 50 40 70 Guadalupe Pass 61 79 60 80 / 30 40 40 40 Hobbs 61 79 59 82 / 40 40 40 40 Marfa 55 80 53 78 / 80 70 60 70 Midland Intl Airport 64 79 63 81 / 30 40 40 50 Odessa 66 80 63 81 / 40 40 40 50 Wink 66 83 62 86 / 70 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...87
Hazardous weather outlook, May 26, 3:45 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 345 PM CDT Fri May 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-272045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms across the western two- thirds of the area today. Large hail and damaging winds will be the main threats with an isolated tornado possible. A tornado watch is in effect. Heavy rain will also pose a flash flood threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low risk of severe storms Saturday afternoon and evening, mainly along and west of a Gail to Midland to Sanderson line. Any severe storms that develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 26, 7:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 2 N ALPINE 30.39N 103.67W
05/26/2023 BREWSTER TX COCORAHS
WIND DRIVEN HAIL DAMAGE AT BIG BEND REGIONAL
MEDICAL CENTER WITH BROKEN WINDS. HAIL SIZE
RANGING FROM 3/4" TO 1 1/4".
&&Local storm report, May 26, 7:38 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 2 N ALPINE 30.39N 103.67W
05/26/2023 BREWSTER TX COCORAHS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N ALPINE. WIND DRIVEN HAIL DAMAGE AT BIG
BEND REGIONAL MEDICAL CENTER WITH BROKEN
WINDS. HAIL SIZE RANGING FROM 3/4" TO 1
1/4".
&&Local storm report, May 26, 7:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 2 N ALPINE 30.39N 103.67W
05/26/2023 BREWSTER TX COCORAHS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N ALPINE. CORRECTS PREVIOUS TSTM WND DMG
REPORT FROM 2 N ALPINE. WIND DRIVEN HAIL
DAMAGE AT BIG BEND REGIONAL MEDICAL CENTER
WITH BROKEN WINDOWS. HAIL SIZE RANGING FROM
3/4 TO 1 1/4.W.
&&Local storm report, May 26, 7:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL BALMORHEA 30.98N 103.74W
05/26/2023 M1.25 INCH REEVES TX PUBLIC
&&Local storm report, May 26, 7:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 E BIG SPRING 32.25N 101.39W
05/26/2023 M1.00 INCH HOWARD TX TRAINED SPOTTER
&&Special weather statement, May 26, 8:01 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Fri May 26 2023
TXZ274-278-270145-
Reeves County Plains TX-Davis Mountains Foothills TX-
801 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of southwestern Reeves
and northeastern Jeff Davis Counties through 845 PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Balmorhea State Park, or 19 miles southeast of Kent,
moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.
This includes Interstate 10 between mile markers 197 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3098 10402 3119 10361 3091 10349 3083 10391
3086 10393 3085 10394 3086 10395
TIME...MOT...LOC 0100Z 249DEG 27KT 3094 10392
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 44 min |
| May 26, 7:10 PM CDT | Special Weather Statement | MAF | Culberson | 50 min |
| May 26, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 61 min |
| May 26, 7:16 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 119 min |
| May 26, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 39 min |
| May 26, 7:23 PM CDT | Special Weather Statement | MAF | Howard | 52 min |
| May 26, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 45 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 56 min |
| May 26, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 39 min |
| May 26, 8:01 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| May 26, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 48 min |
| May 26, 8:30 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 45 min |
| May 26, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 41 min |
| May 26, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 40 min |
| May 26, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| May 26, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 49 min |
| May 26, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 44 min |
| May 26, 9:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 42 min |
| May 26, 9:53 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 52 min |
| May 26, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 28 min |
| May 26, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 48 min |
| May 26, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 42 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 46 min |
| May 26, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 48 min |
| May 27, 12:28 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 17 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| May 27, 2:17 AM CDT | Special Weather Statement | MAF | Cochran | 28 min |
| May 27, 2:43 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 27, 4:17 PM CDT | Special Weather Statement | MAF | Jeff Davis | 43 min |
| May 27, 5:16 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| May 27, 5:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 27, 6:14 PM CDT | Special Weather Statement | MAF | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.